It has been a long time since my last blog. I have been in and out of the hospital since last October, dealing with a new issue.
When you have Cancer, you go through so many treatments and different meds. All these treatments and meds have a laundry list of side effects, some being common, and some being very rare.
Starting last October (2018), I was put on Avastin, to partner with the Doxil I was on. All was going well, until my blood pressure started skyrocketing. They treated my high blood pressure with additional blood pressure meds – I was already on two. So, on we went, until the doctors noticed that my kidney counts – my creatinine, to be specific – kept rising with each blood test. My Oncologist took me off the Avastin, and sent me to a Nephrologist, who initially thought that it was definitely the Avastin causing the rise, and that it would reverse itself now that I was off the drug.
Onward we went, continuing blood tests. Unfortunately, the creatinine count kept rising. My Nephrologist had put me on a low sodium, low potassium, low phosphorous diet, which I followed religiously. Apparently, I followed it a little too closely, because I wound up having too little sodium, and had to be rushed to the hospital. They balanced me out, and onward we went.
On or about this time, we had an appointment with my Oncologist. I was expecting my usual check-up appointment, because, through all this, my Cancer was remaining stable. When my Oncologist came in, she was very quiet – not her usual bubbly self. After initial hellos, she sat across from me, and put her hands on my shoulders. She then said “We need to have a talk. I want you to know that this may be the beginning of the end for you.” All the air was sucked out of the room with those words. I wanted to run as far away as I could. Inside, a scream welled up in me. “No, no, no! You are supposed to be telling me something about my Cancer! This is all wrong! I can’t die from kidney disease! I shouldn’t even have it None of this is making sense!” She continued on, saying that I had battled Cancer for 14 years, and that sometimes, when your body is weakened from fighting, if something else serious happens, it is too much for you. She said this is only a possibility, but she wanted me to be prepared for it. I took a deep breath and said “I want to be as aggressive as possible, and fight this. I am not going to die from this. No way.”
As the kidney counts rose, I became uremic, and couldn’t eat. Nothing appealed to me, and I just couldn’t take a bite of anything. Back into the hospital I went, and they worked with me on ways to combat my eating issues, by eating small snacks and meals. They also gave me lots of nutritional supplements through my port, as well as blood transfusions, because I’d become anemic.
Now, mind you, this whole time my Nephrologist, who is fantastic, kept talking to me about the possibility of dialysis, encouraging me to be open to it. After this last hospital episode, and the continuing rising creatinine count, he insisted on dialysis. It was no longer a choice. So I had two surgeries – one to put a tunnel catheter in my chest, which could be used immediately to administer the dialysis, and another to put a fistula in my arm, which, after it matured, would be the way they did the dialysis. Then they would take the tunnel catheter out. I also had my first two dialysis treatments while in the hospital.
My Nephrologist and his staff reached out to a kidney care clinic here on the Cape, to set up my treatments. I have been there now since August 30th. It is quite an adjustment (three days a week, four hours each session), but all is going well. I feel very cared for and know that the dialysis is helping.
Our sessions are usually 5:00-9:00 pm, which helps us to keep our day intact. Though I must admit that, during the day, I am constantly aware that dialysis is on the horizon. I find myself saying, “5 hours until dialysis”,”4 hours until dialysis”, etc. I am definitely preoccupied with it, which takes from being in the moment, and enjoying whatever we are doing during the day. The side effects of dialysis can “cramp my style” too. Especially the exhaustion that comes with it.
Emotionally, it has been a rocky road. I have anger towards the whole situation. I am not angry at my doctors. Avastin is a drug commonly used for Cancer patients. It has many side effects, which they monitor closely. But the kidney damage is very rare. I think I am mad at the drug itself, and at the fact that it happened to me. What are the odds? I expect possible problems to arise because of my Cancer, but a totally separate illness that is now more serious than the Cancer? Hard to get my mind around it.
I am working on letting go of the anger. There is still so much to enjoy. I’m trying to stay in the moment, and not constantly project my thoughts. So onward I go, one day, one step at a time. And 40 lbs. lighter!
‘Til Next Time,